Author(s): Chan GM, Stajic M, Marker EK, Hoffman RS, Nelson LS
Abstract Share this page
Abstract OBJECTIVES: Patients in emergency departments who use methadone frequently use tricyclic antidepressants (TCAs) and/or benzodiazepines (BZDs). This is a potentially dangerous drug combination. The authors hypothesized that the presence of methadone and a TCA, a BZD, or both is associated with an "accidental" overdose (AOD) death more often than a death from any other cause. METHODS: A retrospective chart review of New York City Office of Chief Medical Examiner data for 2003 was performed. Decedents who tested positive for methadone that were classified as an AOD death, as determined by the medical examiner, were compared with deaths from all other causes for the presence of a TCA, a BZD, or both. A logistical regression was performed to develop a multivariate model identifying additional variables associated with a methadone-positive AOD death. A p-value of <0.05 was considered significant, and 95\% confidence intervals (CIs) were calculated. RESULTS: In 2003, there were 5,817 medical examiner cases, of which 500 (8.6\%) were methadone positive. Of the methadone-positive cases, 493 were available for analysis; 95 (19.3\%) were TCA positive and 158 (32.0\%) were BZD positive. The odds of having an AOD death in methadone-positive decedents testing TCA positive, BZD positive, or both were 2.11 (95\% CI = 1.32 to 3.37; p < 0.01) for TCAs, 1.66 (95\% CI = 1.12 to 2.45; p < 0.02) for BZDs, and 4.34 (95\% CI = 1.97 to 9.56; p < 0.001) for both. The multivariate logistic regression of analytes revealed the following covariates associated with an AOD death as well: amitriptyline, cocaine, morphine, or opiates. CONCLUSIONS: Among the methadone-positive cases, testing positive for a TCA, a BZD, or both was associated with an AOD death.
This article was published in Acad Emerg Med
and referenced in Journal of Addiction Research & Therapy